This patient presents with acetaminophen overdose as demonstrated by an extremely significant elevation in transaminases (in the thousands) and admittance of pill ingestion.
Acetaminophen is one of the most widely used analgesics. However, it is toxic in doses exceeding approximately 7.5-10 grams and is one of the leading causes of poisoning. Acetaminophen toxicity typically presents in 4 phases. Phase 1 (0-24 hours): Patients are often asymptomatic or present with nausea, vomiting, diaphoresis, and pallor. Phase 2 (18-72 hours): Patients often developed right upper quadrant pain in addition to anorexia, nausea, and vomiting. Phase 3 (72-96 hours): Hepatic necrosis and dysfunction can progress and cause jaundice, coagulopathy, hypoglycemia, and hepatic encephalopathy. Phase 4 (4 days-3 weeks): Recovery phase, patients who survive critical illness in phase 3 have complete resolution of symptoms and complete resolution of organ failure.
Millea reviews the multiple clinical applications and uses of N-acetylcysteine. She states N-acetylcysteine is widely used as the specific antidote for acetaminophen overdose. Other applications for N-acetylcysteine supplementation supported by scientific evidence include prevention of chronic obstructive pulmonary disease exacerbation, and prevention of contrast-induced kidney damage during imaging procedures.
Johnston reviews the interpretation and significance of liver enzyme testing. Severe alcoholic hepatitis is sometimes confused with cholecystitis or cholangitis. Conversely, patients who present soon after passing common bile duct stones can be misdiagnosed with acute hepatitis because aminotransferase levels often rise immediately, but alkaline phosphatase and gamma-glutamyltransferase levels do not become elevated for several days.
Figure A is an EKG demonstrating normal sinus rhythm. Illustration A demonstrates the 4 stages of acetaminophen overdose. Illustration B demonstrates the epidemiology of acetaminophen overdose. Note that young females tend to be the most common victims. Illustration C demonstrates acute hepatic necrosis histology that is observed in severe acetaminophen overdose. Illustration D is a Rumack-Matthew graph demonstrating at which acetaminophen levels and times treatment can be successfully implemented.
Answer 1: Oxycodone is an opioid and overdose would be expected to cause respiratory depression, miosis, and altered mental status. It is not known to cause a severe elevation in liver enzymes.
Answer 2: Tricyclic antidepressant overdose tends to present with anticholinergic symptoms such as myosis, tachycardia, decreased bowel sounds, and altered mental status. A terminal R wave is often observed on EKG. It is not known to cause a severe elevation in liver enzymes.
Answer 3: Acute hepatitis A infection can cause a significant elevation in liver enzymes. However, it does not typically present with an elevation in the thousands which is typical in acetaminophen overdose.
Answer 5: Alprazolam (Xanax) is a benzodiazepine; an overdose typically presents with bradycardia, respiratory depression, hypotension, and somnolence. It is not known to cause a severe elevation in liver enzymes.
Millea PJ. N-acetylcysteine: multiple clinical applications. Am Fam Physician. 2009 Aug 1;80(3):265-9. Review. PubMed PMID: 19621836.
PMID:19621836 (Link to Abstract)
Johnston DE. Special considerations in interpreting liver function tests. Am Fam Physician. 1999 Apr 15;59(8):2223-30. Review. PubMed PMID: 10221307
PMID:10221307 (Link to Abstract)